I am a 44 year old male with AMN. I use a wheelchair and only have a very limited ability to stand/walk.On this and other message boards I have recommended having botox injections to calm an overactive bladder. Prior to the injections I went to the bathroom numerous times. I remember counting as many as 10 trips before 10:00 am. When I used to swim I might have to get out of the pool two times to go to the bathroom. This was after going to the bathroom before swimming and was in addition to going to the bathroom after swimming. A three hour car trip might include three trips to the bathroom and this is without drinking anything. Obviously, this situation was a big drag on my quality of life.
A doctor suggested botox injections and the reviews that I read were great. Thus, approximately three years ago, I had my first injections. Things seemed to go great. I had to cath (something that I had not done before), but I was only going to the bathroom 5-6 times day. This was a very significant improvement, thus my prior posts.
This past May I had my fourth injection. This time I did 300 units because the 200 units from my last injection did not seem as effective. Apparently, that was a big mistake. The first thing that I noticed was that my strength in the weight room decreased drastically. An exercise that I used to be able to do 10-12 times (i.e. bench press) I could only do six times. Now (four weeks out), I can only do that exercise one time. This is very alarming to me. Other than the botox, nothing in my life changed. I have continued to work out, but I am scary weak. I find this alarming because if my muscles were made so weak other things in my body must have suffered the same effect.
More alarming than my muscle weakness is the fact that (sorry for being so explicit) my bowels have completely stopped. That is, poop will not come out of me naturally now and I have had to resort to laxatives. I always had bowel problems, but now things are much worse. Actually, when I think about my bowel problems is seems that they started getting worse after my first injection, but I never made the connection.
I felt compelled to make this post given my previous positive comments about botox. I am hopeful that the botox will wear off and things will return to “AMN normal,” which we all know is not normal. However, for the time being things are more difficult and I generally just feel crappy.